Hail, Williams
- When
- July 20, 3:57 PM EST to 3:58 PM EST
- Where
- Williams County, 1.24 mi SE of Bridgewater Center
- Measured
- 1.25 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.640, -84.600
On the morning of July 20th, a warm front moved north through the forecast area, followed by a cold front in the late afternoon. Scattered supercells developed ahead of the cold front near the Indiana-Michigan Stateline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
On the morning of July 20th, a warm front moved north through the forecast area, followed by a cold front in the late afternoon. Scattered supercells developed ahead of the cold front near the Indiana-Michigan Stateline. These thunderstorms dropped large hail in northern Indiana. As the storms organized and moved southeastward, they produced a widespread swath of wind damage (including numerous downed, uprooted, or snapped trees) in Fort Wayne, IN and into Van Wert, OH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 20, 2:18 PM EST, 1 hour 39 minutes earlier.
Area Forecast Discussion
National Weather Service Northern Indiana
318 PM EDT Thu Jul 20 2023
.SYNOPSIS...
Issued at 1249 PM EDT Thu Jul 20 2023
Severe thunderstorms are expected to develop later this afternoon.
Large hail and damaging wind gusts are the primary concerns. The
severe weather risk concludes by about 10 PM eastern daylight
time. Dry, not as hot and humid, on Friday.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 317 PM EDT Thu Jul 20 2023
Increasing confidence on severe weather occuring later this
afternoon. Large hail and damaging wind gusts are the primary
concerns.
SPC Mesoanalysis temperatures and dew points initialize well this
hour which bolsters confidence in their derived thermodynamic
parameters. A warm front is now approaching the I-94 corridor in
MI while a cold front is between Milwaukee and Chicago. Severe
weather parameters this afternoon, and going forward, are very
favorable for storms capable of large hail, damaging wind, and
perhaps a tornado.
High resolution guidance, mainly the HRRR, has been fairly
consistent run-to-run regarding storm initialization near 3 PM EDT
over far southern MI and northeast IN. Forecast soundings show an
increasing risk of large hail due to enormous CAPE profiles,
Effective Bulk Wind Profiles in excess of 30 knots, SHIP > 1, and
mid- level lapse rates in excess of 6.5 C/km. Damaging wind gusts
are also a concern due to favorable low-level lapse rates and are
perhaps also favored toward Putnam, Van Wert and Allen counties
in Ohio as discreet storms early attempt to become linear through
time.
The tornado risk is meager with small SRH values, generally
unidirectional low-level flow, and LCLs in excess of 1km. Though,
discrete storms toward the warm front would have the greatest
tornado potential due to enhanced helicity there.
High confidence that storms will exit the forecast area by 9-10 PM
EDT; notably sooner for those in southern MI and far northeast IN.
Just a touch cool tonight with lows near 60. Cooler and not as humid
on Friday with dry weather.
.SHORT TERM...(This Evening through Friday)
Issued at 1249 PM EDT Thu Jul 20 2023
Increasing confidence on severe weather occuring later this
afternoon. Large hail and damaging wind gusts are the primary
concerns.
SPC Mesoanalysis temperatures and dew points initialize well this
hour which bolsters confidence in their derived thermodynamic
parameters. A warm front is now approaching the I-94 corridor in
MI while a cold front is between Milwaukee and Chicago. Severe
weather parameters this afternoon, and going forward, are very
favorable for storms capable of large hail, damaging wind, and
perhaps a tornado.
High resolution guidance, mainly the HRRR, has been fairly
consistent run-to-run regarding storm initialization near 3 PM EDT
over far southern MI and northeast IN. Forecast soundings show an
increasing risk of large hail due to enormous CAPE profiles,
Effective Bulk Wind Profiles in excess of 30 knots, SHIP > 1, and
mid- level lapse rates in excess of 6.5 C/km. Damaging wind gusts
are also a concern due to favorable low-level lapse rates and are
perhaps also favored toward Putnam, Van Wert and Allen counties
in Ohio as discreet storms early attempt to become linear through
time.
The tornado risk is meager with small SRH values, generally
unidirectional low-level flow, and LCLs in excess of 1km. Though,
discrete storms toward the warm front would have the greatest
tornado potential due to enhanced helicity there.
Lastly, South Bend and points southwest might miss out on the severe
weather risk because storms seem favored to develop east of there
and then (of course) drift southeast.
High confidence that storms will exit the forecast area by 9-10 PM
EDT; notably sooner for those in southern MI and far northeast IN.
Just a touch cool tonight with lows near 60. Cooler and not as humid
on Friday with dry weather.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 317 PM EDT Thu Jul 20 2023
Northwest flow aloft prevails into the start of next week. This will
keep temperatures near seasonable levels. However, by Wednesday, an
upper-level ridge over the Four Corners amplifies notably spreading
into our area which will result result in building heat and humidity.
Pesky, unimpressive POPs are slipping into the Saturday afternoon
forecast as a weak shortwave ripples through. Moisture return
from the Pacific is meager, as is flow aloft. Instead, heights
fall more notably on Sunday which increases the confidence in POPs
for Sunday afternoon. The longwave trough axis lingers overhead
through Monday, with additional vortices rippling through.
Moisture return from the Pacific is improved by this time.
The building upper-level ridge pushes the trough eastward by
Tuesday, ending rain chances and marking the start of increasing
heat and humidity. Highs near 90 are expected Wednesday and
Thursday. A cold front moving through the upper Great Lakes near
Thursday may provide a brief reprieve with slightly cooler 850-mb
temperatures in its wake. However, upper-level heights are
generally unchanged such that heat and humidity may quickly
return.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 138 PM EDT Thu Jul 20 2023
Focus on upstream convection dropping southeast become
increasingly invigored farther southeast in prefrontal zone from
near KGRR south central Lake Michigan. Highly unstable airmass in
place throughout entire northern Indiana region into northwest
Ohio with MLCAPE approaching 2500 J/kg with 40 knots effective
layer shear. Storms will intensify and rapidly fill with solidity
by about 20 UTC, and move southeast around 30 knots. Question will
be whether line fills in prior to KSBN, suspect it more likely
will develop east/southeast of KSBN airfield.
At KSBN, developing line will likely develop thunderstorms to
east/southeast around 18 UTC. Given only a small chance of brief
thunderstorm at airfield will focus instead on windshift behind
line.
A discreet cell timed to KFWA by 1845 UTC along with later timing
of linear convection to follow around 2030 UTC. With high chances
of two rounds of storms will cover with a 2 hour 15 minute window.
In addition, strong surface based heating to yield higher mix down
of winds and have increased through evening.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 7 PM CDT this evening through
Friday evening for INZ103.
MI...Beach Hazards Statement from 8 PM EDT this evening through
Friday evening for MIZ177-277.
OH...NONE.
LM...Small Craft Advisory from 11 PM this evening to 5 PM EDT Friday
for LMZ043-046.
&&
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Murphy
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous Weather Outlook National Weather Service Northern Indiana 332 PM EDT Thu Jul 20 2023 MIZ078-211945- Cass MI- 332 PM EDT Thu Jul 20 2023 This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected in Cass County, Michigan. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216- MIZ079>081-OHZ001-002-004-005-015-016-024-025-211945- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 332 PM EDT Thu Jul 20 2023 /232 PM CDT Thu Jul 20 2023/ ...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MIZ177-277-211945- Northern Berrien-Southern Berrien- 332 PM EDT Thu Jul 20 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ103-211945- Northern La Porte- 232 PM CDT Thu Jul 20 2023 ...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 10 PM CDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LMZ043-046-211945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 332 PM EDT Thu Jul 20 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM EDT FRIDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Isolated thunderstorms are possible today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory.
Preliminary Local Storm Report
National Weather Service Northern Indiana
355 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM Hail 2 E Goshen 41.58N 85.80W
07/20/2023 E1.00 inch Elkhart IN Emergency Mngr
&&
BrownPreliminary Local Storm Report
National Weather Service Northern Indiana
358 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Tstm Wnd Dmg 1 W Goshen 41.58N 85.86W
07/20/2023 Elkhart IN Broadcast Media
Very large tree down on power lines and has
downed a power pole. Photo on Twitter.
&&
BrownPreliminary Local Storm Report
National Weather Service Northern Indiana
413 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Hail Millersburg 41.53N 85.70W
07/20/2023 M1.00 inch Elkhart IN Public
&&
MJPreliminary Local Storm Report
National Weather Service Northern Indiana
434 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail 2 N North Webster 41.36N 85.70W
07/20/2023 M1.25 inch Kosciusko IN NWS Employee
National Weather Service Northern Indiana
(IWX) meteorologists report hail ranging
from 1 inch to 1.25 inches in diameter.
&&
MJPreliminary Local Storm Report
National Weather Service Northern Indiana
440 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM Tstm Wnd Dmg 1 N Albion 41.41N 85.42W
07/20/2023 Noble IN Trained Spotter
12 inch diameter tree down on SR 9 north of
Albion.
&&
MJPreliminary Local Storm Report
National Weather Service Northern Indiana
450 PM EDT Thu Jul 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Tstm Wnd Dmg 1 W Goshen 41.58N 85.86W
07/20/2023 Elkhart IN Broadcast Media
A second tree is down on Berkey Avenue in
Goshen, reported by broadcast media on
twitter with photo.
&&
MJThe Northern Indiana radar (KIWX), 97 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
A large tree was down in Kunkle.
Emergency management officials reported a large tree fell onto a house and roof of a patio near the intersection of SR 118 and Hoffman St. An husband and wife were under the roof of the porch at the time and had to be rescued. The husband escaped with no injuries, but his 87 year old wife was transported to the hospital and pronounced dead.
The emergency manager reports numerous trees were down between Wren and Ohio City.
A few trees limbs were down on Jefferson Street.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Van Wert | 2023-07-20 | 87 | Female | Other | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114724, 1114727, 1114731, 1114725, 1114726, 1114728, 1114729.